Patrick Wieruszewski, PharmD
Patrick M. Wieruszewski, PharmD, is a Critical Care Pharmacist at Mayo Clinic in Rochester, Minnesota. He graduated from the University of Florida in 2016 with subsequent completion of a PGY-1 Pharmacy Residency and PGY-2 Critical Care Residency at Mayo Clinic in Rochester, Minnesota. His interests include pulmonary and critical care medicine, immunocompromised hosts, medical writing, and clinical research.
Here are 6 potentially devastating food-drug interactions that pharmacists should warn patients about:
1. Chocolate, red wine, and antidepressants.
Along with many beers, aged cheeses, processed meats, and smoked fish, chocolate and red wine contain an amino acid derivative called tyramine.
Mixing tyramine with monoamine oxidase inhibitors (MAOIs) such as selegiline and phenelzine can cause unsafe spikes in blood pressure. Patients should either avoid foods containing tyramine while taking MAOIs or switch to an alternative depression treatment.
2. Leafy green vegetables and warfarin.
Warfarin exerts its therapeutic anticoagulant effect through the inhibition of vitamin K-dependent coagulation factors. Meanwhile, vitamin K is present in many leafy green vegetables like spinach, kale, collards, and broccoli. As a general rule of thumb, the darker green the leafy vegetable is, the higher its vitamin K content.
When combined with warfarin, leafy green vegetables counteract the drug’s anticoagulant effects and place patients at increased risk of thrombosis. Patients should remain consistent with their dietary intake of vitamin K and have their INR monitored regularly while taking warfarin.
3. Dairy and antibiotics.
Dairy products such as yogurt, milk, cheeses, and ice cream all contain calcium. Although it’s a vital micronutrient, the calcium in dairy products as well as antacids may bind to certain antibiotics such as levofloxacin, ciprofloxacin, doxycycline, and tetracycline, consequently decreasing their absorption.
Patients should be advised to take their antibiotics 1 hour prior to or 2 hours after consumption of calcium-containing foods.
4. Grapefruit and CYP3A4 substrates.
Grapefruit contains substances called furanocoumarins, which selectively inhibit isoenzyme CYP3A4. Because this particular enzyme pathway is responsible for metabolizing nearly 50% of all pharmaceuticals, this poses a tremendous potential for interactions.
When mixed with grapefruit, certain medications such as antihypertensives, HIV medications, statins, and immunosuppressants may have reduced metabolism, leading to possible drug toxicity.
Patients taking CYP3A4 substrates should be advised to avoid not only grapefruit, but also other foods and beverages that may contain furanocoumarins, including certain marmalades, sodas, juice mixes, and punches.
5. Iodine and antithyroid drugs.
Antithyroid medications such as methimazole and propylthiouracil exert therapeutic efficacy in hyperthyroid patients by blocking oxidation and absorption of iodine.
When combined with iodine-rich foods like seafood, seaweed, and iodized salt, antithyroid drugs may have reduced efficacy. Patients eating these foods regularly may require higher doses.
6. Applesauce and crushed medications.
Patients may often be told to just crush tablets or open capsules and then mix the contents with pudding or applesauce if they have a hard time swallowing. However, many medications, including extended-release products and those with propriety delivery systems, are intended to be administered in their original form.
In many cases, crushing tablets or opening capsules may completely inactivate drug absorption or potentiate toxicity. Patients receiving medications with extended-release properties or special delivery systems should be advised against altering the product.